OPIOID DRUG MIX-UP

When you get your prescriptions filled at the pharmacy always, please always check to make sure that 1. if it is a new prescription that you get a consult with the pharmacist and open the bottle while he/she is there; and  2. if it is a regular prescription before taking from the new bottle make sure that the pills, tablets or caplets are the same as the ones you are always taking.  If they look different for any reason call the pharmacy back before starting that refill. Sometimes the supplier has been changed which may cause a slight change in the look of the pills, tablets, or caplets, but the actual drug is the same.  The pharmacy staff should advise you of this when you first pick up the refill.

I have had an instance where there was a very obvious difference in color in one pill compared to the others.  That, of course, should be brought to the attention of the pharmacist right away.

Sometimes though, the mix-up is higher-up as in the following case:

The FDA had to issue a warning this week that pills, tablets, or caplets of 8 opioid products such as Percocet, Percodan, Oxymorphone, Morphine sulfate, and Zydone among others packaged by Novartis for Endo Pharmaceuticals may have been mixed up with one another.  The FDA website has a complete listing of products, strength and a guide to colors, shapes, and markings of the affected products on the Endo website.

“The error is likely the result of improperly cleared packaging machinery, which may have caused pills from one product to be carried over into containers of another product”, according to Edward Cox, MD, director of the FDA’s Office of Antiviral Product, Office of New Drugs, and the Center for Drug Evaluation of Research.

“The odds of a patient being affected by the drug mix-up are low and no adverse event reports related to incorrect product dosing have been filed,” Cox said during a press conference.

“Patients should be wary of any pills that are different in size, shape, color, or markings from their standard medication or are different from others in the container. Patients should return prescriptions that contain mixed drugs to their pharmacy.

The FDA has instructed pharmacists to visually inspect the opioid drugs that may be affected by the packaging error to prevent the spread of improperly packaged medications.”

Cox noted that,”although the FDA considered issuing a recall of the products, the low likelihood of a mix-up combined with the need for the opioid analgesics, visual inspection by pharmacists and patients should further mitigate the risk to patients and potential product shortage as the result of the shutdown of the Nebraska facility during its inspection.”

“It is not known if there are any opioid drugs that have cross-contaminated the over-the-counter products recalled by Novartis at the same facility”, Cox said during the press conference.

So be thankful that at the store level there are still at least 2 sets of eyes that peruse your prescription before it gets to you.  (the technician filling it and the pharmacist checking it).  However, I try to make it a habit of a third set of eyes (my own), since it has happened to miss on occasion.

Have a Great Day!

Donna

.

.

About Donna Dlugozima

I am a Certified Reiki Practitioner, freelance writer, poet and mentor of Life.
This entry was posted in IMPORTANT ISSUES and tagged , , , , , , , , . Bookmark the permalink.